Mevacor and Muscle Aches
Muscle problems are more common when Mevacor is first started or when the dosage is increased, but they can happen at any time. If you experience muscle aches with Mevacor, talk to your healthcare provider. In rare cases, this symptom is an indication of a serious muscle problem that may lead to the severe breakdown of muscles in the body.
In rare cases (less than 0.1 percent), people can develop serious problems with their muscles while on Mevacor, and muscle aches can be one of the symptoms. Two serious muscle problems that are rarely seen in people taking Mevacor are myopathy and rhabdomyolysis. Rhabdomyolysis is serious because it can cause muscles to break down. This can cause the kidneys to stop working properly (acute kidney failure) and, in some cases, result in loss of life.
If you develop muscle aches, weakness, tenderness, or pain while you are taking Mevacor (especially if you also have a fever or feel ill), call your healthcare provider immediately. This could be a sign that you have a serious condition that needs prompt treatment.
Serious muscle problems are more common when Mevacor is first started or when the dosage is increased, but they can happen at any time. There are also certain medicines that, when taken with Mevacor, can increase the risk for serious muscle problems. These medicines include:
- Amiodarone (Cordarone®, Pacerone®)
- Antifungals, such as:
- Cobicistat-containing products (such as Stribild®)
- Cyclosporine (Gengraf®, Neoral®, Sandimmune®)
- Danazol (Danocrine®)
- Fibrates, such as:
- Niacin (nicotinic acid, Niacor®, Nicolar®)
- Protease inhibitors, such as:
Grapefruit juice and grapefruit products (including grapefruit supplements) should also be avoided.